Bismuth intoxication resulting in acute kidney injury in a pregnant adolescent girl


Celebi-Tayfur A., Yaradilmis R. M. , Ulus F., Caltik-Yilmaz A., Ozayar E., Kosar B., ...More

TURKISH JOURNAL OF PEDIATRICS, vol.61, no.2, pp.292-296, 2019 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 61 Issue: 2
  • Publication Date: 2019
  • Doi Number: 10.24953/turkjped.2019.02.024
  • Journal Name: TURKISH JOURNAL OF PEDIATRICS
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, TR DİZİN (ULAKBİM)
  • Page Numbers: pp.292-296
  • Gazi University Affiliated: Yes

Abstract

Bismuth intoxication is a rare cause of acute kidney injury (AKI) and is usually reversible by appropriate therapeutic measures. We present here a case of an adolescent pregnant girl who developed AKI due to an overdose of colloidal bismuth subcitrate (CBS, total amount of 6 g). She received parenteral chelating agent dimercaprol for 14 days. Continuous venovenous hemodiafiltration (CVVHD) with high-flux membrane was carried out in the first 3 days of chelating therapy and intermittent hemodialysis for 11 days, thereafter. The patient recovered clinically and was discharged after 21 days. She gave birth to a healthy term boy. At the last visit, the baby was 6 months old with normal growth and development as well as normal kidney functions. Neither deterioration in renal functions nor emergence of proteinuria was recorded in the patient during follow-up care after hospital discharge. In cases of AKI due to an overdose of CBS, treatment with dimercaprol combined with high flux hemodiafiltration and subsequently hemodialysis appears to be both useful and safe for bismuth elimination.